Wildfire, Upper Columbia Basin
- When
- August 21, 2:00 PM PST to August 23, 4:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The Washington Flats Fire, located three miles northwest of Grand Coulee, was a human caused fire that burned 1100 acres of heavy sage and grass. The fire threatened some homes resulting in level one evacuations but the fire was contained before any property's were damaged.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Washington Flats Fire, located three miles northwest of Grand Coulee, was a human caused fire that burned 1100 acres of heavy sage and grass. The fire threatened some homes resulting in level one evacuations but the fire was contained before any property's were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 21, 1:11 PM PST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 211 PM PDT SUN AUG 21 2011 .SYNOPSIS... CLOUDS WILL BE ON THE INCREASE SUNDAY NIGHT INTO MONDAY AS A PACIFIC SYSTEMS APPROACHES. THIS SAME SYSTEM WILL BRING GUSTY WINDS TO THE AREA...WITH A CHANCE OF RAIN SHOWERS IN THE CASCADES AND NORTHERN MOUNTAINS MONDAY AND TUESDAY. AFTER A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY...DRY AND SUNNY WEATHER RETURNS FOR NEXT WEEKEND. TEMPERATURES ARE EXPECTED TO REMAIN MILD TO HOT THROUGHOUT THE WEEK. && .DISCUSSION... TONIGHT THROUGH WEDNESDAY...AS THE UPPER LEVEL HIGH PRESSURE RIDGE AXIS MIGRATES EAST...THE ZONAL FLOW DRAPED ACROSS THE WESTERN EDGE OF IT MOVES WITHIN CLOSER PROXIMITY TO EASTERN WASHINGTON AND NORTHERN IDAHO IN THIS TIME INTERVAL. AS SUCH THE FORECAST AREA HAS A GREATER CHANCE OF BEING INFLUENCED BY SHORTWAVE MIGRATION IN THIS ZONAL FLOW OR BY SHORTWAVES RUNNING UP UNDER THE RIDGE FROM THE SOUTH. A SURGE OF MARINE AIR AHEAD OF AN INCOMING COLD FRONTAL FEATURE TIED INTO THE ZONAL FLOW ALLOWS FOR THE PRESSURE GRADIENT TO INCREASE ALONG THE CASCADES TONIGHT AND THUS HAVE ALLOWED FOR SOME GUSTINESS NEAR SOME OF THE EAST SLOPE PASSES TO PERSIST TONIGHT THAT SPREADS EAST INTO MONDAY AS THE FRONT/BAROCLINIC BAND ITSELF SWEEPS EAST AND THE FLOW OVER EASTERN WASHINGTON AND NORTHERN IDAHO BECOMES VERY ZONAL IN NATURE...IN ADDITION MINOR POPS FOR LIGHT SHOWERS ARE ADDED WITH THE PASSING OF THIS FEATURE MONDAY INTO MONDAY NIGHT. POST FRONTAL CONDITIONS SHOULD LINGER ON INTO TUESDAY WHICH SHOULD BE A COOLER AND DRY DAY IN COMPARISON. MOST OF THE DAY WEDNESDAY SHOULD BE UNEVENTFUL AS WELL BUT MODELS HINT AT EJECTION OF ENERGY FROM REMNANTS OF CLOSED LOW OFF THE CALIFORNIA COAST THAT COULD BRING ENOUGH MOISTURE AND ENERGY WITH ITS PASSAGE TO AT LEAST HAVE A DIALOG TO CONSIDER ADDING SOME ALTOCUMULUS CASTELLANUS CLOUDS OR PERHAPS EVEN ELEVATED CONVECTIVE THUNDERSTORMS IN EXTREME SOUTHEAST WASHINGTON LATE WEDNESDAY. /PELATTI WEDNESDAY NIGHT THROUGH SUNDAY...A SHORTWAVE DISTURBANCE OR TWO CROSSES EARLY THIS PERIOD BEFORE THE FLAT RIDGE REBOUNDS. SO AFTER A THREAT OF SHOWERS AND THUNDERSTORMS MOSTLY DRY CONDITIONS RETURN. TEMPERATURES ARE EXPECTED TO REMAIN MILD...NEAR TO SLIGHTLY ABOVE SEASONAL NORMS. THE WESTERLY FLOW BRINGS A SHORTWAVE ACROSS THE REGION BETWEEN LATE WEDNESDAY AND THURSDAY. WHILE NOT VERY STRONG OR DEEP...SOME LIFT AND MOISTURE COMES THROUGH. THE BEST COMES TO THE FAR NORTHWEST AND SOUTHEAST CWA. MODEL CURRENTLY DEPICT ELEVATED CAPE INVADING THE BLUE MOUNTAINS AND PALOUSE AND SPOKANE AREA BETWEEN 06-12Z THURSDAY (LATE WEDNESDAY NIGHT INTO THURSDAY MORNING). TAKING INTO ACCOUNT HOW THIS CORRELATES WITH THE BEST LIFT AND MOISTURE AS DESCRIBED ABOVE...THERE WILL BE A THREAT OF ELEVATED SHOWERS AND THUNDERSTORMS ACROSS THE BLUE MOUNTAINS AND PALOUSE THROUGH CENTRAL PANHANDLE STARTING LATE WEDNESDAY NIGHT AND CONTINUING INTO THURSDAY. A SMALLER THREAT WILL BE FOUND ACROSS THE NORTHEAST MOUNTAINS. MARGINALLY BREEZY CONDITIONS ARE EXPECTED FOR THURSDAY AFTERNOON/EVENING WITH PASSAGE OF THE SHORTWAVE. MODELS DEPICT ANOTHER SHORTWAVE DISTURBANCE CROSSING SOUTHERN B.C. AND ALBERTA SATURDAY...SKIMMING THE NORTHERN MOUNTAINS. HOWEVER AT THIS TIME IT APPEARS TO TRACK TOO FAR NORTH TO BRING MUCH MORE THAN A RELATIVE INCREASE IN CLOUDS TO THE NORTHERN CWA. LASTLY...A CIRCULATION WELL OUT IN THE PACIFIC OCEAN (NEAR 33N/146W) IS DEPICTED AS BEING DRAWN TOWARD NORTHERN CALIFORNIA AND SOUTHWEST OREGON BY SUNDAY...BEFORE CREEPING TOWARD NORTHEAST OREGON TOWARD SUNDAY EVENING. HOWEVER IT IS NOT EXPECTED TO HAVE MUCH OF AN IMMEDIATE IMPACT ON THE REGION...SAVE FOR A FEW MORE CLOUDS APPROACHING THE SOUTHERN CWA. /JCOTE && .AVIATION... 18Z TAFS...HIGH PRESSURE WILL KEEP VFR CONDITIONS WITH GENERALLY CLEAR SKIES INTO 18Z MONDAY. /PELATTI && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 59 89 61 84 60 89 / 0 0 10 10 0 10 COEUR D'ALENE 57 88 59 84 58 88 / 0 0 10 10 10 10 PULLMAN 50 88 54 84 54 90 / 0 0 10 10 10 10 LEWISTON 62 97 65 93 64 97 / 0 0 10 10 10 10 COLVILLE 52 92 54 88 52 92 / 0 0 20 20 10 10 SANDPOINT 48 86 52 81 51 86 / 0 0 10 10 10 10 KELLOGG 52 87 55 82 55 88 / 0 0 10 20 20 10 MOSES LAKE 57 92 62 89 59 92 / 0 0 10 10 0 10 WENATCHEE 65 88 65 87 64 93 / 0 0 10 10 0 10 OMAK 57 88 59 88 56 93 / 0 10 10 10 10 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 548 AM PDT SUN AUG 21 2011 IDZ001>004-026-027-WAZ031>038-041>044-221300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 548 AM PDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343772.